Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 102, NWS San Angelo, TX

May 30, 2012Jones County, Nolan County, Taylor County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 30, 2012, 4:47 PM CDT for Jones County, Nolan County, Taylor County, Texas. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2012, 4:47 PM CDT (21:47 UTC)
Expired
May 30, 2012, 5:30 PM CDT
In force
43 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Jones County, TX, Nolan County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 73 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 5:28 PM CDTHAIL 2.759 Sw View, TXQUARTER TO BASEBALL SIZE HAIL AT CORONADO CAMP AT THE JUNCTION OF US 277 AND RURAL ROAD 89
May 30, 5:31 PM CDTHAIL 1.7512 W Buffalo Gap, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1761 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

678 
WUUS54 KSJT 302147
SVRSJT
TXC253-353-441-302230-
/O.NEW.KSJT.SV.W.0102.120530T2147Z-120530T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
447 PM CDT WED MAY 30 2012

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN JONES COUNTY IN WEST CENTRAL TEXAS...
  NORTHEASTERN NOLAN COUNTY IN WEST CENTRAL TEXAS...
  NORTHWESTERN TAYLOR COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 530 PM CDT

* AT 443 PM CDT...A SEVERE THUNDERSTORM WAS 4 MILES EAST OF 
NOLAN...  OR 16 MILES NORTHEAST OF BLACKWELL...MOVING NORTHEAST AT 
35 MPH. SOME ROADS IN THE PATH OF THIS STORM INCLUDE INTERSTATE 20 
BETWEEN SWEETWATER AND ABILENE...AND RANCH ROAD 126. 

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL.
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  A FEW VEHICLE DENTS...
  MINOR ROOF AND PLASTIC SIGN DAMAGE...
  SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED...
  UNSECURED LIGHT OBJECTS BLOWN AROUND...
  SCATTERED POWER OUTAGES POSSIBLE...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERKEL BY 510 PM CDT...
  VIEW BY 515 PM CDT...
  TYE...DYESS AFB AND STITH BY 520 PM CDT...
  HODGES AND HAWLEY BY 530 PM CDT...

  THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 250 AND 277.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3220 9977 3221 10026 3252 10026 3252 10015
      3257 10014 3268 9979
TIME...MOT...LOC 2147Z 240DEG 29KT 3230 10015

$$
DANIELS
1 follow-up statement
406 
WWUS54 KSJT 302210
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
510 PM CDT WED MAY 30 2012

TXC253-353-441-302230-
/O.CON.KSJT.SV.W.0102.000000T0000Z-120530T2230Z/
JONES TX-NOLAN TX-TAYLOR TX-
510 PM CDT WED MAY 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN TAYLOR...NORTHEASTERN NOLAN AND SOUTHWESTERN JONES
COUNTIES...

AT 507 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
MERKEL...OR 15 MILES WEST OF ABILENE...MOVING NORTHEAST AT 35 MPH.

  STORM HAZARDS INCLUDE...
  HALF DOLLAR SIZE
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.

  WITH POSSIBLE STORM IMPACTS...
  VEHICLE DINGS...
  MINOR DAMAGE TO ROOFS...
  SIGNIFICANT DAMAGE TO TREE LIMBS...
  SOME TREES MAY BE BLOWN DOWN...
  SHEDS TOPPLED...
  ROOF DAMAGE TO MANUFACTURED HOMES...
  EXTENSIVE POWER OUTAGES...
  AND DANGEROUS LIGHTNING.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DYESS AFB...TYE AND STITH BY 520 PM CDT...
  HODGES BY 530 PM CDT...

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 250 AND 277.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING
FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3220 9977 3221 10026 3252 10026 3252 10015
      3257 10014 3268 9979
TIME...MOT...LOC 2210Z 240DEG 29KT 3239 9996

$$
DANIELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:47 PM CDT, 1 hour earlier.

Area forecast discussion, May 30, 3:47 PM CDT, 1 hour before
AREA FORECAST DISCUSSION...CORECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
347 PM CDT WED MAY 30 2012

.SHORT TERM...
LATEST SURFACE ANALYSIS SHOWS INCREASING CONVERGENCE ALONG A SHARP
DRYLINE THAT EXTENDS FROM CLARENDON SOUTH TO STERLING CITY.
CONVERGENCE WAS ALSO INCREASING BETWEEN THE DRYLINE AND THE GRAVITY
WAVES/OUTFLOW BOUNDARY.  CAPE VALUES HAVE INCREASED TO 4000J/KG
ACROSS THE BIG COUNTRY.  THIS HIGH CAPE EXTENDS SOUTH INTO THE
NORTHERN CONCHO VALLEY.  SFC-6KM BULK SHEAR WAS AROUND 50KTS AS A
JET STREAK APPROACHES WC TX.  THESE INGREDIENTS COULD SET THE STAGE
FOR THE DEVELOPMENT OF SUPERCELLS LATE THIS AFTERNOON INTO TONIGHT.
ANY RIGHT MOVING SUPERCELLS COULD BECOME TORNADIC AS THEY ENCOUNTER
THE LOW LEVEL BACKED FLOW AND THE N/S ORIENTED GRAVITY WAVES.

THE PRIMARY CONVECTION WAS FORMING NEAR CHILDRESS WHICH SHOULD
EVENTUALLY MOVE SOUTHEAST AS AN MCS TOWARDS THE BIG COUNTRY.  OTHER
NEW CONVECTION COULD FORM ANYTIME LATE THIS AFTERNOON AND EVENING IN
THE BIG COUNTRY AND NORTHERN CONCHO VALLEY.

THE CAP WAS STRONGEST ACROSS THE SOUTH AND WEST.  TOWERING CUMULUS
ARE DEVELOPING BETWEEN THE OUTFLOW BOUNDARY AND THE DRYLINE WHERE
THE CAPE VALUES ARE THE HIGHEST.  SOME OF THE CU EVEN EXTENDS SOUTH
INTO TOM GREEN COUNTY AND TO BRADY.  HAVE ADDED 20 POPS IN THAT AREA
AND HAVE RAISED THE POPS TO 40 ACROSS THE BIG COUNTRY.

MAIN THREATS TONIGHT WILL BE LARGE HAIL AND DAMAGING WINDS WITH AN
ISOLATED TORNADO POSSIBLE.

FOR THURSDAY...
COLD FRONT WILL BE MOVING SOUTH THROUGH THE BIG COUNTRY DURING THE
MORNING AND WILL LIKELY TRIGGER THUNDERSTORMS ACROSS THE SOUTH HALF
OF THE REGION TOMORROW AFTERNOON.  MODELS HAVE SLOWED THE FRONT SOME
AND THIS COULD ALLOW TIME FOR THE ATMOSPHERE TO DESTABILIZE SOUTH OF
THE FRONT.  THERE IS A SLIGHT RISK FOR SEVERE STORMS TOMORROW
AFTERNOON ACROSS THE NORTHWEST HILL COUNTRY FOR SURFACE BASED CAPES
AT 3000 J/KG.  THE MAIN THREAT WILL BE LARGE HAIL.

26

.LONG TERM...
COLD FRONT WILL CONTINUE TO SAG SOUTH OF INTERSTATE 10 THURSDAY
NIGHT. MODELS INDICATE A LITTLE BETTER CHANCE FOR SHOWERS AND
THUNDERSTORMS BEHIND THE FRONT THURSDAY NIGHT ACROSS OUR SOUTHERN
COUNTIES...AND HAVE 30-40 POPS ACROSS THAT AREA. SOME CLOUD COVER
WILL LINGER INTO FRIDAY ACROSS OUR AREA...HELPING TO CONFINE HIGH
TEMPERATURES TO THE MID/UPPER 80S.

UPPER RIDGING OVER THE SOUTHERNN AND CENTRAL ROCKIES SATURDAY WILL
SHIFT EAST AND STRENGTHEN OVER THE PLAINS EARLY NEXT WEEK. WITH
LACK OF UPPER SUPPORT AND ABSENCE OF A SURFACE FOCUS IN OUR AREA...
GOING WITH A DRY FORECAST IN THE LONG TERM. WITH THE 850 MB
THERMAL RIDGE FORECAST TO GRADUALLY BUILD EAST INTO OUR AREA...
EXPECT A WARMING TREND IN TEMPERATURES. HIGHS EXPECTED TO BE IN
THE MID TO UPPER 90S BY SUNDAY...WITH LITTLE CHANGE INDICATED
THROUGH THE MIDDLE OF NEXT WEEK. NOCTURNAL DEVELOPMENT OF LOW-
LEVEL JET WILL AID IN LOW-LEVEL MOISTURE TRANSPORT...RESULTING IN
LOW CLOUD DEVELOPMENT NORTH INTO AT LEAST OUR SOUTHERN COUNTIES
DURING THE EARLY MORNING HOURS EACH DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 69  85  61  87  69 /  40  10  10  10  10
SAN ANGELO 	 70  90  64  89  69 /  20  20  20  10  10
JUNCTION 	 71  91  68  89  69 /  10  40  40  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 30, 12:07 PM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
1207 PM CDT WED MAY 30 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-311715-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
1207 PM CDT WED MAY 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO DEVELOP ACROSS
THE BIG COUNTRY MAINLY ALONG AND NORTH AND EAST OF A LINE FROM
BROWNWOOD TO BALLINGER TO SWEETWATER. THE MAIN THREATS WILL BE
LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO.

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON
AND EARLY EVENING WEST OF A HASKELL...TO SAN ANGELO...TO OZONA
LINE. SOUTHWEST WINDS OF 15 TO 20 MPH AT 20 FEET WILL COMBINE WITH
RELATIVE HUMIDITY VALUES OF 10 TO 20 PERCENT AND VERY HOT
TEMPERATURES. ANY OUTDOOR BURNING...OR ACTIVITY THAT COULD RESULT
IN ACCIDENTAL FLAMES OF ANY KIND SHOULD BE DONE WITH CAUTION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY AND THURSDAY
NIGHT...GENERALLY SOUTH AND EAST OF THROCKMORTON...TO SAN
ANGELO LINE. THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER REMAINS
LOW. HOWEVER...ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING DEADLY CLOUD TO GROUND LIGHTNING WITH THE GUSTY WINDS
AND HAIL ACCOMPANYING THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON.

In the hours before

Special weather statement, May 30, 4:42 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
442 PM CDT WED MAY 30 2012

TXZ054-113-127-302230-
JONES TX-NOLAN TX-TAYLOR TX-
442 PM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR
JONES...NOLAN AND TAYLOR COUNTIES...

AT 438 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER NOLAN...OR ABOUT 15 MILES
NORTHEAST OF BLACKWELL...MOVING EAST NORTHEAST AT 30 MPH. SOME ROADS
IN THE PATH OF THIS STORM INCLUDE INTERSTATE HIGHWAY 20 BETWEEN
SWEETWATER AND ABILENE AND RANCH ROAD 126.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MERKEL BY 505 PM CDT
  LAKE ABILENE BY 510 PM CDT
  VIEW BY 515 PM CDT
  DYESS AFB...TYE AND BUFFALO GAP BY 520 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3217 9981 3216 10028 3246 10037 3252 10020
      3252 10015 3255 10014 3267 9982
TIME...MOT...LOC 2141Z 249DEG 27KT 3229 10019

DANIELS

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 4:42 PM CDTSpecial Weather StatementSJTTaylor48 min
May 30, 4:56 PM CDTSpecial Weather StatementSJTRunnels49 min
May 30, 5:02 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Runnels, Taylor43 min
May 30, 5:28 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Taylor47 min
May 30, 5:33 PM CDTTornado WarningSJTTaylor27 min
May 30, 5:34 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels41 min
May 30, 5:44 PM CDTTornado WarningSJTRunnels31 min
May 30, 6:06 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Taylor39 min
May 30, 6:10 PM CDTTornado WarningSJTColeman, Concho, Runnels35 min
May 30, 6:14 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, Runnels46 min
May 30, 6:30 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Taylor27 min
May 30, 6:45 PM CDTTornado WarningSJTConcho, Runnels30 min
May 30, 6:56 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, McCulloch, Runnels49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.